You’ve probably seen the statistics by now. No one has ever died from a marijuana overdose. You’d have to smoke tens of thousands of joints in an hour before the THC would kill you. Cannabis is probably the safest of all popular drugs.
But these facts don’t necessarily mean you can’t overdose on weed. It all depends on what you mean by “overdose.” No amount of pot will leave you like a victim of a heroin overdose or even an alcohol binge. But it is possible to consume so much cannabis that your high takes a dramatic turn for the ugly.
For the sake of brevity, we’ll call this experience an “overdose.” It may not kill you, but it’s definitely not something you want to experience.
The effect is known as “greening out,” and if you smoke weed long enough, with enough people, you’ll see a case of it eventually. It usually happens when a user gets an unexpectedly potent blast of THC, such as when a newbie comes across a strong batch of Bubba Kush or Bruce Banner.
Marijuana edibles can cause users to overdose
It also happens, on occasion, to users who eat too much marijuana-laced food. These are usually the most serious cases, and some may even require hospitalization.
Why is overdose connected to cannabis edibles? It’s usually because edibles take effect much more slowly than smoked pot. Typically, a novice stoner starts eating the food, gets frustrated that the effects aren’t immediate, and eats more. By the time the high does settle in, the user has consumed so much THC a “greenout” is guaranteed.
What does a greenout feel like? Well, it varies widely, from pothead to pothead. Some tokers will go a lifetime without experiencing one, while others will see them from time to time. They’re definitely not pleasant.
Nausea, dizziness and vomiting
The primary symptom is usually nausea, together with dizziness and occasional vomiting. The urge to lie down and ride out the worst of it is often overwhelming.
Panic attacks are especially common in marijuana overdoses. These events are a combination of anxiety and intense panic, they escalate rapidly, and they can last for some time. Imagine spending minutes or even hours in a state of sheer, unrelenting terror, and you’ll see why panic attacks are so bad.
Rapid heartbeat is also a common symptom of too much THC. So are pupil dilation, shortness of breath, and next-day hangovers. Psychosis, which can include hallucinations and paranoid delusions, is rare but not unheard of.
Edible overdoses attributed to two deaths in Colorado
Overindulgence in cannabis has been tied to two deaths in Colorado, both in 2013. In one case, an African exchange student ate too much marijuana chocolate and jumped from the balcony of a Denver hotel. In the other, a man shot his wife while allegedly stoned on weed-laced candy.
Even so, it’s critical to keep in mind that an OD can’t and won’t kill you. This is a hard message to grab onto in the midst of a panicked greenout, but the experience will definitely pass.
You can choose to ride it out on your own, or you can check yourself into the emergency room if you feel your health is at risk or if you simply can’t tolerate the experience. When in doubt, it’s usually best to go to the hospital.
Don’t let all this scare you, though. Use heroin, cocaine, or booze, and the odds you’ll drop dead of an overdose will always be relatively high. That will never happen on pot, no matter how much you smoke. But over-consumption always comes with consequences.